Hormone Therapy Risks

//Hormone Therapy Risks
Hormone Therapy Risks 2017-10-19T10:44:26+00:00

RISKS

Bone thinning
LHRH agonists and orchidectomy treat prostate cancer by reducing the levels of testosterone in the body. However, because testosterone helps to keep the bones strong, long term treatment with these types of hormone therapy may cause the bones to gradually lose their bulk. This can happen within 6 to 12 months of beginning treatment and the degree of bone loss may increase the longer you are on treatment. Long term treatment with LHRH agonists or orchidectomy can cause thinning of the bones that, if severe, can lead to the condition known as osteoporosis. This can result in an increased risk of bone fractures. Anti-androgens and oestrogens do not have this effect.

Breast swelling and tenderness
Treatment for prostate cancer with anti-androgens and oestrogens may cause swelling (gynaecomastia) and tenderness in the breast area. This can affect one or both breasts and can range from mild sensitivity to ongoing pain. The amount of swelling can also vary from a small amount to a more noticeable enlarged breast area. It is caused by the effect that hormone therapy has on the balance of the hormones oestrogen and testosterone in the body
Around half (50 per cent) of men taking an anti-androgen will get some swelling and between a quarter and three quarters (25 to 75 per cent) will get some degree of tenderness. Most men taking a high dose of the anti-androgen bicalutamide for more than six months will get breast swelling. However, it is less common in men who have had an orchidectomy or who are having maximal androgen blockage.
Breast swelling and tenderness can make some men feel uncomfortable about their bodies.

Tiredness (fatigue)
Hormone therapy for prostate cancer can cause extreme tiredness. While some men may not feel tired at all, other men may experience tiredness that affects their everyday life. Fatigue
can affect areas such as your energy levels, your motivation and your emotions. It is important to let your doctor know how you feel and how tiredness is affecting you so that they can help you.

Weight gain
You may notice that you start to put on weight, particularly around the waist. Some men find this physical change difficult to cope with particularly if they have never had any problems with their weight in the past.

Memory and concentration
Testosterone is thought to be linked to cognitive function in men. This includes things such as memory and the ability to concentrate. Some studies have shown that hormone therapy can affect cognitive function but we do not know for sure whether this is caused by the hormone therapy or whether other factors, such as hot flushes and fatigue, may play a part.
Risk of heart disease and diabetes
Some studies have found that men receiving hormone therapy may have an increased risk of heart disease and diabetes.

Strength and muscle loss
Testosterone plays an important role in the physical make up of men’s bodies. Compared with women, men usually have a small amount of body fat and a greater amount of muscle and muscle strength. Hormone therapy reduces the amount of testosterone and can cause a decrease in muscle tissue and an increase in
the amount of body fat.

Loss of sex drive and erectile dysfunction
Hormone therapy has a big impact on sexual function. It can affect your sex life in two different ways: your desire for sex (libido) and your ability to get and keep an erection (erectile dysfunction). In most cases this will last for as long as you are on hormone therapy and may take a while to return if you stop treatment.
Desire for sex (libido)
All types of hormone therapy are likely to reduce, or cause you to lose your desire for sex. This is because of the decrease in testosterone, which is the hormone responsible for giving you your sex drive. One study suggested that about one in two men (50 per cent) taking LHRH agonists or who have had an orchidectomy will lose their interest in sex.
Testosterone is not the only factor that can affect your sex drive. Both physical and psychological factors can affect how you feel about sex. Some men describe feeling like they
have lost their role within the partnership or family.This can sometimes affect a man’s self esteem and confidence.
For others, the treatment may lead to tiredness and a lack of energy. Physical changes after hormone therapy such as putting on weight, or breast swelling, can also affect the way you feel about your body and appearance. All of these factors may result in a lack of interest in sex.

Erectile dysfunction (ED)
All types of hormone therapy can cause problems getting or keeping erections. However, anti-androgens are less likely to cause erectile dysfunction than other types of hormone therapy, but do have risks of other side effects such as breast swelling.
It is thought that seven out of ten men (70 per cent) taking LHRH agonists or who had an orchidectomy experienced problems getting or keeping an erection strong enough for sexual intercourse. It is thought that reducing the levels of testosterone can cause physical changes to some of the erectile tissue needed to produce an erection.
Another possible side effect of treatment for prostate cancer, including hormone therapy, is a reduced amount of semen.
When you ejaculate you may experience what is sometimes called a ‘dry ejaculation’, where you feel the sensations of orgasm, but do not release any semen from the tip of the penis. This may feel a little different to the orgasms you are used to.
Occasionally, some men will find that a small amount of liquid comes out from the tip of the penis during orgasm, which may be fluid from glands lining the urethra.

Partners and Lovers

If you are a partner, it can be helpful to understand how hormone therapy may change a man’s sexual function. It is important to be patient and to help him to understand that there is no pressure to perform. Some men will struggle to come to terms with changes in their body image or their ability to perform sexually.
This can result in avoiding intimate situations where they may feel under pressure to make love. Sometimes men may distance themselves from close relationships, but this does not mean that they no longer care for their partner or loved ones.
Hot flashes
Hot flashes are a common side effect of hormone therapy.
Between five and eight out of every ten men (50 to 80 per cent) taking hormone therapy will get hot flashes. They may happen within about three months of starting treatment. Hot flashes give you a sudden feeling of warmth in the upper body and can be similar to those experienced by women going through the menopause.
Hot flushes may happen suddenly without warning or they may be triggered by stress, a hot drink or a change in the temperature around you. Hot flushes can vary from a few
seconds of feeling overheated to a few hours of sweating that can stop you from sleeping or cause discomfort. Although exact definitions vary, hot flushes are sometimes described as being mild, moderate or severe.

• A mild hot flash may last for less than three minutes and may make you feel warmer than usual and a little uncomfortable.
• A moderate hot flash can cause you to feel too hot. You may sweat and find you need to take off some layers of clothes.
• A severe hot flash can make you feel very hot and sweaty and you may need to change your clothes or bedding.
They can make some men feel irritable, uncomfortable and sometimes nauseous.
How long the hot flash lasts is not always as important as whether it affects your everyday life. Some men may not be worried by the symptoms, but for other men they can be very disruptive and difficult to cope with. If your hot flashes are affecting your everyday life, speak to your doctor. Mild symptoms may not need any treatment and some men find that their hot flashes get easier to manage over time.